Alert archive / Wyoming / Flood Watches in 2011

Flood Watch 2, NWS Riverton, WY

May 14, 2011Lincoln County, Wyoming

NWS Riverton, WY issued this flood watch at May 14, 2011, 11:19 AM MDT for Lincoln County, Wyoming. It took effect at May 15, 2011, 12:00 AM MDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 14, 2011, 11:19 AM MDT (17:19 UTC)
In effect from
May 15, 2011, 12:00 AM MDT
Expired
May 16, 2011, 12:00 PM MDT
In force
36 hr
Issued by
NWS Riverton, WY
Flood severity
None

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.3 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flood watch went out at May 14, 3:09 AM MDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 14, 3:09 AM MDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT SAT MAY 14 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AN AREA OF MID LEVEL CLOUDS PERSISTS ACROSS THE WIND RIVER BASIN AND
MUCH OF THE WESTERN MOUNTAINS THIS MORNING.  A FEW SHOWERS OVER THE
WIND RIVER AND OWL CREEK RANGES WILL DISSIPATE THIS MORNING.  A
COOLER DAY IS IN STORE TODAY EAST OF THE CONTINENTAL DIVIDE AS A
COOL CANADIAN AIRMASS DRIFTS SOUTHWEST OVER THE AREA.  A LARGE UPPER
LEVEL LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER THE EASTERN PACIFIC
NEAR 43N 135W.  WEDGED BETWEEN THE TWO IS A PLUME OF MOIST UNSTABLE
AIR OVER THE GREAT BASIN EXTENDING NORTH TO THE CANADIAN BORDER.
INSTABILITY WILL EXTEND INTO THE WESTERN WYOMING MOUNTAINS TODAY
BRINGING SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING.
DRY STABLE AIR WILL PREVAIL IN THE CENTRAL BASINS. AS THE CANADIAN
HIGH DRIFTS SOUTHWEST AND A SURFACE LOW BEGINS TO DEVELOP IN THE
GREAT BASIN...THE PRESSURE GRADIENT ACROSS WYOMING WILL
INCREASE...BRINGING BREEZY TO WINDY EASTERLY WIND TO SWEETWATER
COUNTY THIS EVENING.  THE WIND WILL REMAIN THROUGH SUNDAY INTO EARLY
MONDAY WHEN THE CANADIAN HIGH HAS MOVED OFF ENOUGH TO RELAX THE
GRADIENT ACROSS THE AREA.  SUNDAY WILL BE A BIT WARMER AS SEVERAL
SHORTWAVES ROTATING ABOUT THE PACIFIC LOW PUSH THE COOL CANADIAN AIR
OFF TO THE EAST.  A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE WESTERN MOUNTAINS THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE GFS AND ECMWF HAVE GONE IN DIFFERENT DIRECTIONS ON THE 00Z RUNS.
THIS MAKES THE FORECAST MORE COMPLEX BUT WILL LEAN TOWARD THE ECMWF
TUESDAY AND WEDNESDAY AND THEN LEAN WITH THE GFS THURSDAY THROUGH
SATURDAY WITH THE TROUGH LIFTING OUT OF THE ROCKIES INTO THE PLAINS.
THE ECMWF HAS TAKEN A DETOUR WITH THE UPPER TROUGH AND SPINS UP AN
UPPER LOW OVER NW WY AT 00Z SAT. UKMET AT 00Z FRI IS MORE IN LINE
WITH THE GFS SO ANOTHER REASON I AM RIDING WITH IT IN THE LONGER
RANGE. THE WEATHER WILL BE UNSETTLED WITH A CHANCE OF SHOWERS AND
A FEW THUNDERSTORMS TUE AND WED. THURSDAY MAY SEE THE BEST CHANCE
IN THE EAST HALF OF WY WITH LESS ACTIVITY WEST OF THE DIVIDE. WILL
SEE HOW THINGS LOOK TONIGHT AND ADJUST AS NEEDED. IF THE GFS IS
RIGHT THE UPPER LOW SPINS INTO SOUTH CENTRAL NEBRASKA FRIDAY WITH
A CHANCE OF PRECIP BACK INTO EASTERN WY WITH LESSER CHANCE THE
FARTHER WEST YOU GO. HAVE MADE CHANGES TO REFLECT THIS THINKING.
NEXT SATURDAY LOOKS DRY MOST AREAS WITH ONLY ISOLATED SHOWER
ACTIVITY EXPECTED. TEMPS WILL BE COOLER TUESDAY THROUGH THURSDAY
AS THIS TROUGH MOVES THROUGH THE REGION. THEN SLIGHTLY WARMER
FRIDAY AND EVEN WARMER NEXT SATURDAY.

&&

.AVIATION...

IN WAKE OF A COLD FRONT...EASTERLY LOW LEVEL FLOW WILL RESULT IN
MVFR/LOW VFR CEILINGS EAST OF THE DIVIDE FOR MUCH OF TODAY. WEST OF
THE DIVIDE CEILINGS ARE EXPECTED TO REMAIN IN THE VFR CATEGORY...AND
NOT AS WIDESPREAD. ISOLATED TO SCATTERED CONVECTION IS EXPECTED
MAINLY OVER NORTHWEST WYOMING THIS AFTERNOON AND EVENING. STEADIER
LIGHT PRECIPITATION COULD OCCUR OVER THE UPPER WIND RIVER BASIN DUE
TO THE LOW LEVEL EASTERLY UPSLOPE FLOW. MOUNTAINS WILL BE OBSCURED
EAST OF THE DIVIDE...AND WILL BE OCCASIONALLY OBSCURED WEST OF THE
DIVIDE.

&&

.FIRE WEATHER...

SHOWERS AND A FEW THUNDERSTORMS WILL BE FOUND IN THE WESTERN
MOUNTAINS THIS AFTERNOON.  COOLER TEMPERATURES EAST OF THE DIVIDE
WILL BRING HIGHER HUMIDITY.  BREEZY TO WINDY CONDITIONS WILL DEVELOP
THIS AFTERNOON AND THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
CANADIAN HIGH PRESSURE DRIFTING TOWARD THE AREA.  THE STRONGEST WIND
WILL BE IN SWEETWATER COUNTY WHERE EASTERLY WIND OF 20 TO 30 MPH
WITH HIGHER GUSTS ARE POSSIBLE.

FIRE WEATHER STATEMENT...

PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY
REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION
(AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS.
FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE
WEATHER FORECAST (FWF).

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, May 14, 4:00 AM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT MAY 14 2011

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF WESTERN
WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE IN WESTERN
WYOMING ONCE AGAIN ON SUNDAY. GUSTY WINDS AND SMALL HAIL WILL BE
THE MAIN THREATS WITH THESE STORMS. A FEW OF THE STORMS MAY HAVE
HEAVY RAIN IN THE ON SUNDAY AFTERNOON.

ISOLATED THUNDERSTORMS ARE FORECAST IN FAR WEST WYOMING MONDAY. THEN
COVERAGE OF STORMS WILL INCREASE TUESDAY AND WEDNESDAY OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:28 PM MDTSpecial Weather StatementRIW47 min

Nearby

Flood Watches in Wyoming, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.